Effects of Codeine Use

 

By Jill Gonzalez

Codeine is a frequently used prescription drug that is part of the opiate family. Derived from the opiate poppy, codeine is most commonly prescribed to provide pain relief.

Once ingested, the body turns codeine into morphine so that it can be properly used. Because codeine is a member of the opiate family, it is a highly addictive drug that should always be used with extreme caution.

As is the case with many drugs, a tolerance can develop over time if a person takes codeine for long enough. Once a tolerance has built up, users require greater amounts of the drug in order to feel any relief from the symptoms that prompted them to start taking the drug in the first place. How quickly tolerance develops varies between individuals, as tolerance levels are largely dependent upon unique characteristics such as metabolic rate and potential interactions with other medications or psychiatric conditions.

Side Effects of Codeine

Codeine is a very dangerous drug to use even for people who have a prescription for a legitimate medical issue. It is even more dangerous, however, for people who use the drug recreationally.

Some of the most common side effects that are experienced by people taking codeine include the following:

  • Constipation
  • Drowsiness
  • Urinary retention
  • Dry mouth
  • Nausea
  • Vomiting
  • Itching

In addition, codeine is known for causing decreased libido and skin rashes in some people, though these side effects are not as common. Codeine may also negatively interact with some psychiatric medications, so patients should always tell their doctor about all of the medicines they are taking before they start using codeine for any reason.

Dangers of Misuse

Codeine is very easy to obtain, even for people who do not have a prescription. Because of this, it has become a popular recreational drug. Unfortunately, the potential risk for experiencing side effects is increased in people who do not have a medical need for taking it.

According to the National Survey on Drug Use and Health, more than 4 million Americans reported using codeine for non-medical reasons in the past year. This figure represents approximately 2 percent of the United States population 12 years of age and older.

Misuse of codeine can lead to the following dangerous conditions:

  • Liver damage, particularly when codeine is used in conjunction with acetaminophen
  • Kidney problems, or even kidney failure, when used in conjunction with ibuprofen
  • Psychological and/or physiological addiction within the first two or three weeks of use
  • Respiratory depression, which can lead to death in severe cases
  • Internal hemorrhaging, particularly when used in conjunction with aspirin

Treatment for Codeine Addiction

As is the case with all opiates, codeine addiction requires medical assistance. Once addicted, people cannot simply stop using the drug because they decide that they want to quit. In most cases, addiction to codeine is both physiological and psychological, so treatment must be extensive and involve counseling in order to give patients the best chance at experiencing a full recovery.

Codeine withdrawal is a very difficult process, but because codeine is a legal drug in the United States, many people assume that becoming addicted is difficult or even impossible. They do not expect to ever become addicted to this drug, and when they do the difficulty that they have trying to stop using codeine is an even bigger shock. An important thing to keep in mind is that most drugs can be habit forming whether they are legal or not.

In order to successfully stop using codeine, people should seek the assistance of a trained substance abuse professional. In many cases, patients may prefer to go to a residential treatment facility for substance abuse since the withdrawal process is so difficult.

When going through codeine withdrawal, patients generally experience a wide variety of symptoms:

  • Insomnia and yawning
  • Fever
  • Runny nose
  • Sweating
  • Muscle pain or twitching
  • Dehydration
  • Weakness
  • Vomiting
  • Headaches

In addition to being aware of the potential withdrawal symptoms that are associated with codeine, it is also important to be aware of the signs of a codeine overdose. Symptoms of an overdose include the following:

  • Weak pulse
  • Low blood pressure
  • Muscle spasticity
  • Shallow and/or labored breathing
  • Bluish coloring of lips or fingernails
  • Pinpoint pupils

If any of these signs or symptoms are present, medical attention should be obtained immediately. A codeine overdose can be fatal, and immediate medical attention is necessary.


Click here to locate a facility near you »